Dr. Keith Roach

DEAR DR. ROACH: I am a 78-year-old male in fairly good health. I recently was prescribed Bactrim (a sulfa drug) for an ear infection but didn’t know I am allergic to sulfa. I had a severe reaction to the drug: a raging, very itchy rash on most of my body. It made my life miserable. I was given prednisone, which did not help a great deal. I was also given hydroxyzine and triamcinolone ointment, which helped somewhat. I had this condition for three months before the rash and itch subsided. Since this episode I have talked to many people who have either had a reaction to sulfa or know someone who has.
Why do doctors continue to prescribe sulfa drugs when there seems to be such a high probability that there will be a reaction? Why hasn’t a test been developed to determine if a person has this allergy before prescribing it? — A.R.
ANSWER: All antibiotics share the risk of allergic reactions; some more than others.
About 8% of people are allergic to sulfa drugs, with women being twice as likely. In most cases, the reaction is a rash that begins after three days or so on the antibiotic, and goes away promptly when the drug is discontinued. However, there is another notable reaction that usually begins a week or two after starting the medicine, and lasts for weeks. This type of reaction can be very serious, with some people developing multiple organ involvement. There are still other types of allergic reactions to sulfa drugs, which can also be serious — even fatal. Fortunately, most of the 8% of people will have the least dangerous form of allergy.
Attempts to create a test to predict (or even confirm) a sulfa allergy have not been successful, and none is available.
Doctors need to have a healthy respect for sulfa allergies, and prescribe these medicines only when the benefit would outweigh the risk.
DEAR DR. ROACH: I need your guidance about paroxetine CR 25 mg, which I currently use and have used regularly for the past two years. When I decrease my dosage to below 12.5 mg, I experienced symptoms such as loss of appetite, mood disorder, pervasive worry and a skin sensation like pricking of a needle. Can you help advise how to completely get rid of this medicine? — S.H.
ANSWER: Withdrawal symptoms in people stopping depression medications of the class of paroxetine (Paxil) are common. However, paroxetine tends to be the most difficult of these.
The first thing you need to know is that the CR (controlled release) formulation makes it impossible to slowly reduce the dose, since it cannot be cut in half (or smaller). For a regular release formulation, the 10 mg dose can be cut in half to make it easier to taper off. If you are doing OK on 12.5 mg, I would go to 10 mg for one to two weeks, then 5 mg for another one to two weeks, then off completely. Some people need even longer tapers to avoid the kinds of symptoms you mention (“brain zaps” is another symptom I hear about in particular with people getting off of paroxetine).
Other approaches include switching to an easier medication to stop, such as fluoxetine (Prozac), which lasts a long time in the body, and so it usually is easier to stop.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2022 North America Syndicate Inc.


Only subscribers are eligible to post comments. Please subscribe or login to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.

filed under: